Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 240, NWS Nashville, TN

June 28, 1997Bedford County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 28, 1997, 12:01 PM CDT for Bedford County, Rutherford County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 28, 1997, 12:01 PM CDT (17:01 UTC)
Expired
Jun 28, 1997, 12:45 PM CDT
In force
44 min
Issued by
NWS Nashville, TN
Area
Whole counties

Counties Bedford County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 64 km from the middle of the area, began a volume at 17:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 12:15 PM CDTThunderstorm WindChristiana, TNSeveral trees were blown down on power lines.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1997-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 569 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1997-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
569 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

545 
WUUS1 KBNA 281702 RRA
SVRBNA
TNC003-149-281745-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1201 PM CDT SAT JUN 28 1997
 
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1245 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN MIDDLE TENNESSEE
 
   ...BEDFORD COUNTY...SOUTHERN RUTHERFORD COUNTY
 
AT 1157 AM CDT A SEVERE THUNDERSTORM WAS LOCATED ABOUT HALFWAY BETWEEN
MURFREESBORO AND SHELBYVILLE JUST WEST OF FOSTERVILLE MOVING EAST
SOUTHEAST AT 15 MILES AN HOUR. DIME SIZE HAIL AND WIND GUSTS NEAR 60 MPH
ARE LIKELY WITH THIS STORM. ANOTHER STORM WAS RAPIDLY INTENSIFYING NEAR
BELL BUCKLE. THIS STORM ALSO HAS THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WINDS.
 
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DONT USE TELEPHONES
OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM
HAS PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 8:50 AM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Jun 28, 8:50 AM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
850 AM CDT SAT JUN 28 1997

MOIST MDTLY UNSTBL AMS SUPPORTG LARGE SWATH OF THUNDERSTORMS OVER WRN
SXNS OF MID TN ATTM. TSTMS RAIN-EFFECIENT WITH RADAR ESTIMATES OF OVR 2
INCHES IN PARTS OF HICKMAN COUNTY SINCE 11Z. APPRS THAT TSTMS ARE
ALIGNED ALONG SFC BDNRY EXTDG FM HOP-BNA-CHA. THUS XPCT ADDITIONAL
DVLPMNT INTO SE MID TN BFR MID-DAY. WITH HIGH PRECIP WATER OVR RGN AND
LIGHT WND FIELD...SLOW MOVG TSTMS WL DUMP LOCLLY HEAVY RAINFALL. ATTM
FAVOR AMENDG CURRENT FCST ASAP TO INCR POPS TO LIKELY CAT FOR ZN GRP 8
AND GOOD CHC FOR COUNTIES NR PLATEAU. DUE TO CLD COVER AND
TSTMS...TEMPS WL LIKELY NEED TO BE LOWERED ONE CAT.
09

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 9:39 AM CDTFlash Flood WarningOHXCheatham, Dickson, Montgomery2 hr
Jun 28, 12:48 PM CDTSevere Thunderstorm WarningOHXWarren27 min
Jun 28, 1:17 PM CDTFlash Flood WarningOHXVan Buren, Warren118 min
Jun 28, 1:39 PM CDTFlash Flood WarningOHXGrundy2 hr
Jun 28, 2:14 PM CDTFlash Flood WarningOHXOverton2 hr
Jun 28, 6:06 PM CDTFlash Flood WarningOHXHouston, Stewart3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.